Is anyone taking both Depakote, Lamictal and Geodon? I feel very unemotional and blah still, and my doctor doesn't know what to do. I'm sort of at my last resort with this. I was under the impression that Depakote and Lamictal do the same thing, so why would I be on both when it's not helping? Any answers would be appreciated.
I would say your only option left is to seek another opinion. That your doc doesn't know what to do is not an excuse. If pdocs do not know then who else can.
Sure I am not entitled to give an opinion (PLEASE DON'T FOLLOW WHAT I AM SAYING) but I have the impression that your pdoc is randomly writing anything. Both depakote and lamictal are anticonvulsants. True in the brochure of lamictal it says it mixes well with depakote but I never understood why. Depakote, lithium, tegretol are good for mania whereas lamictal is good for depression, so why combining both. Perhaps he is just combining as much as he can mood stabilizers. You will find unfortunately pdocs combining all sorts of drugs. I have seen lithium and lamictal which to me makes more sense, but tegretol and lamictal say i find strange yet i saw it. This proves simply that drugs are trial and error and it takes sometimes months if not years to find a good combo. The proof is that if the same patient consults 2 pdocs he will find them writing different options. The no of anticonvulsants is at least 10 known ones, antidepressants are more, antipsychotics are many, so if you choose by random a combination between them you will be amazed by the huge possibilities it exceeds thousands. What facilitates the task of pdocs is that usually they don't combine 2 antidepressants together say, since one is enough, yet I saw in one of the forums a patient taking wellbutrin and prozac. Some pdocs write celexa/cipram and some write cipralex/lexapro i can't understand why if they come from the same company and the last is only a new edition of the former, etc...
My very MODEST opinion, if a patient doesn't improve on the new drugs then he can resort to lithium since by definition it's the only so-called mood stabilizer. although it's side effects are plenty so are all the other drugs except that it's not marketed well because there is no money in it. I read once can't remember where now, that pdocs usually choose from each class one drug, i.e. one AC or lithium, one AP and one AD.
there is a site of someone (Dr Jones) ranking mood stabilizers, I find it enlightening:
in which he discusses and compare them, perhaps it can give you a clue.
I am really sorry not to be able to help, because this is the task of psychiatrists, but again they are human beings they may not hit the right combo except after a while, so possibly you can be either patient with this combo or consult another one. What is unfortuante about our meds is that they are not like antibiotics working directly but they need time to act
I am on 225mgs of Lamictal right now and that's enough to make me feel very detached emotionally..
I'm surprise that they went with the Lamictal/Depakote combination, versus one or the other. The only reason I say that is because you have to be careful to find an even balance between both dosages to prevent the nasty rash that can occur. The Depakote increases the amount of Lamictal in the blood stream by an alarming amount; 20-30%, if I'm not mistaken. I don't say this to frighten you, the chances of actually developing the allergic reaction to Lamictal is like 1 in 50,000 people. But, it's nothing to mess around with either.
My shrink and I have had our battles over adding Depakote into the mix, mainly because I don't want to screw around with dosages for months on end. Couple that with the fact that the Lamictal has worked well for me and I don't see the reason to complicate the issue.
As braccio pointed out, there are many different mixes of medications out there. It just comes down to finding the right one.. Right now, I am in a rough patch, but basically snowing myself with Neurontin is the only thing keeping me reasonably stable...
I've tried lithium before for 16 years, and then I found it hurt my kidneys. It was like a wonder drug for me. After that, I went on the Depakote with the same good results, along with Effexor. For the past 3 years, my doctor and I have been working together on meds. He seems to know what he's doing, but I haven't seen any results yet. I can say that he's always available for my phone calls, which is something. I tried seeing someone else before, but I returned to my current doctor. This depressed feeling just has to end. I'm usually such an upbeat person, but not for a long time. I just want to feel like myself again!! I almost want to tell the doctor that I don't like the medicine I'm on; can I go off slowly and try something else? I went to my appointment last time equipped with a list like you told me about, and he just told me that what I was on worked the same way as anything else on the list. I just can't help thinking that something else would work better. He doesn't know how I feel, he's just the doctor!! Thanks for trying to help. I just try to hold my head up every day and make it through, without anything to look forward to.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.